Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Honolulu, HI

December 27, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 27, 2008, 5:08 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2008, 5:08 PM HST (03:08 UTC)
Expired
Dec 27, 2008, 11:00 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WGHW50 PHFO 280308
FFWHFO
HIC009-280600-
/O.NEW.PHFO.FF.W.0033.081228T0308Z-081228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
508 PM HST SAT DEC 27 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 800 PM HST

* AT 506 PM HST...A GAGE ON OHEO GULCH SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN NEAR KIPAHULU...OR ABOUT 27 MILES
  EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAHIKU...MAKAWAO...KEANAE AND HANA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
      2095 15628 2079 15599 2071 15597 2060 15611

$$

ELAU
3 follow-up statements
487 
WGHW70 PHFO 280425
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
625 PM HST SAT DEC 27 2008

HIC009-280600-
/O.CON.PHFO.FF.W.0033.000000T0000Z-081228T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
625 PM HST SAT DEC 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 800 PM HST...

AT 615 PM HST...THE STREAM GAGE AT OHEO GULCH CONTINUES TO SHOW 
VERY HIGH WATER LEVELS. THE RADAR ESTIMATED RAINFALL RATES CONTINUE 
TO BE ABOUT 2 INCHES PER HOUR...SO THE THREAT OF FLOODING REMAINS IN 
EFFECT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU...
MAKAWAO...KEANAE...HANA AND HAMOA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
      2095 15628 2079 15599 2071 15597 2060 15611

$$
HOUSTON
366 
WGHW50 PHFO 280553
FFWHFO
HIC009-280900-
/O.EXT.PHFO.FF.W.0033.000000T0000Z-081228T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
753 PM HST SAT DEC 27 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1100 PM HST

* AT 742 PM HST...STREAM GAGES AT OHEO GULCH AND WEST WAILUAIKI 
  STREAM CONTINUED TO SHOW ELEVATED WATER LEVELS. RADAR INDICATES 
  VERY HEAVY RAIN AND THUNDERSTORMS CONTINUE OVER THE AREA. THE AREA 
  OF HEAVY RAIN REMAINS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAHIKU...MAKAWAO...KEANAE AND HANA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
      2095 15628 2079 15599 2071 15597 2060 15611

$$
HOUSTON
972 
WGHW70 PHFO 280720
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
920 PM HST SAT DEC 27 2008

HIC009-280900-
/O.CON.PHFO.FF.W.0033.000000T0000Z-081228T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
920 PM HST SAT DEC 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1100 PM HST...

AT 915 PM HST...RADAR INDICATES THE HEAVY RAINS AND THUNDERSTORMS 
ARE CONTINUING. THE STREAM GAGES AT OHEO GULCH AND THE HONOPOU 
STREAM CONTINUE TO SHOW ELEVATED WATER LEVELS. THE AREA OF HEAVY 
RAINS IS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU...
MAKAWAO...KEANAE AND HANA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2064 15616 2074 15611 2078 15623 2085 15635
      2095 15628 2079 15599 2071 15597 2060 15611

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 3:55 PM HST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 27, 3:55 PM HST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
355 PM HST SAT DEC 27 2008

.SYNOPSIS...AN UPPER LEVEL LOW OVER THE HAWAIIAN ISLANDS IS
MAINTAINING UNSTABLE ATMOSPHERIC CONDITIONS ACROSS THE STATE.
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER MOST OF THE ISLAND CHAIN THROUGH THIS EVENING. EXPECT
THE WET TRADE WIND PATTERN TO PERSIST THROUGH THE REMAINDER OF THE
WEEKEND.

&&

.DISCUSSION...
AS OF 345 PM...THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HONOLULU HAWAII...ON THE CAMPUS OF THE UNIVERSITY OF HAWAII AT
MANOA...IS BACK ON COMMERCIAL POWER. POWER WAS RESTORED AT THE
OFFICE AROUND 1130 AM THIS MORNING. HOWEVER...DUE TO COMMUNICATION
PROBLEMS THAT RESULTED FROM THE POWER OUTAGE LAST NIGHT...WFO
HONOLULU REMAINS IN DIAL-UP MODE AS A MEANS OF TRANSMITTING
PRODUCTS. DATA FROM MOST SOURCES CONTINUES TO ARRIVE AT THE OFFICE
WITHOUT SIGNIFICANT INTERRUPTION.

WHILE HIGH PRESSURE SITTING NORTHEAST OF THE STATE IS MAINTAINING
MODERATE TO LOCALLY FRESH TRADE WINDS ACROSS THE STATE...THE
ATMOSPHERE HAS BEEN DESTABILIZED BY AN UPPER LEVEL LOW PRESSURE
SYSTEM. WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL LOW HOVERING OVER
THE MAIN HAWAIIAN ISLANDS THIS AFTERNOON ALTHOUGH ITS AXIS APPEARS
TO HAVE SHIFTED EAST OVER THE PAST FEW HOURS...TO A POSITION
SOUTHEAST OF OAHU. THE LOW CONTINUES TO KEEP WEATHER CONDITIONS
ACTIVE AND UNSETTLED ACROSS THE STATE. A COLD POOL OF AIR ASSOCIATED
WITH THE LOW ALOFT IS ONE OF THE INGREDIENTS FOR THE ACTIVE WEATHER.
THE UNSTABLE CONDITIONS IS BEING CREATED BY TEMPERATURES OF -12 TO
-13 DEGREES CELSIUS IN THE MID LEVELS OF THE ATMOSPHERE...TRIGGERING
THE DEVELOPMENT OF HEAVY SHOWERS AND THUNDERSTORMS.

AN AREA OF CONVECTIVE ACTIVITY WAS OVER THE COASTAL WATERS NORTH OF
MAUI COUNTY THIS AFTERNOON. THE UPPER LOW IS PROVIDING ENOUGH
INSTABILITY AND SUPPORT TO MAINTAIN CONVECTION THERE. WESTWARD
PROGRESSION OF THIS AREA HAS BEEN VERY SLOW OVER PAST FEW HOURS. AS
THIS AREA HAS REMAINED NEARLY STATIONARY. THE BROAD AREA MAY BE
SLOW TO REACH OAHU...IF AT ALL. HOWEVER...WITH THE UPPER LOW ALOFT
THE POSSIBILITY OF HEAVY SHOWERS AND THUNDERSTORMS REMAINS AT LEAST
FOR THESE ISLANDS THROUGH THIS EVENING.

FORECAST MODELS ARE SHOWING THE UPPER LEVEL LOW TO WEAKEN INTO A
TROUGH THIS EVENING AND OVERNIGHT. AS THIS FEATURE WEAKENS...THE
THREAT OF THUNDERSTORMS AND HEAVY SHOWERS WILL TAPER OFF. THERE IS
GOOD MODEL AGREEMENT WITH THE TROUGH LINGERING OVER THE ISLANDS
THROUGH THE REMAINDER OF THIS WEEKEND. THIS TROUGH IS FORECAST TO
LIFT TO THE EAST NORTHEAST BY THE START OF THE NEW WORK WEEK.
EXPECT WET TRADE WIND WEATHER TO CONTINUE THROUGH THE WEEKEND WITH
THE GREATEST RAINFALL TOTALS OCCURRING OVER WINDWARD FACING SLOPES.

ANOTHER UPPER LEVEL TROUGH IS EXPECTED TO PUSH IN TOWARD THE STATE
FROM THE NORTHWEST NEXT WEEK...REINFORCING THE TROUGHY PATTERN WEST
OF THE STATE. WEATHER ACROSS THE STATE WILL DEPEND ON HOW THIS
PATTERN SETS UP AND IT PROXIMITY TO THE ISLANDS. THIS SYSTEM WILL
LIKELY HAVE A SURFACE REFLECTION AND MAY CAUSE THE WINDS TO TURN
SOUTHEASTERLY OVER THE WESTERN PART OF THE STATE BY THE MIDDLE OF
NEXT WEEK.

&&

.MARINE...
MODERATE TO LOCALLY FRESH TRADE WINDS HAVE GENERATED A FRESH SWELL
WHICH CONTINUES TO PRODUCE SURF HEIGHTS ABOVE THE HIGH SURF ADVISORY
THRESHOLD ALONG EAST FACING SHORES OF MOST ISLANDS THROUGH TONIGHT.
WAVE HEIGHTS ARE EXPECTED TO GRADUALLY DIMINISH BELOW THIS THRESHOLD
TOMORROW. THE SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER MOST
COASTAL WATERS ZONES DUE TO SEAS OF 10 FEET OR GREATER AND FOR AREAS
OF 25 KNOT WINDS IN THE TYPICALLY WINDY MARINE ZONES.

A NEW WEST NORTHWEST SWELL WILL ARRIVE ON TUESDAY AND BUILD INTO
WEDNESDAY PRODUCING SURF APPROACHING THE HIGH SURF ADVISORY
THRESHOLDS ALONG NORTH AND WEST FACING SHORES OF MANY ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 600 AM HST SUNDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 600 AM HST SUNDAY FOR ALL HAWAIIAN
WATERS...EXCEPT THE MAUI COUNTY LEEWARD WATERS.

&&

ELAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 4:29 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 27, 7:12 PM HSTSpecial Marine WarningHFO2 hr
Dec 27, 8:30 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 27, 10:59 PM HSTFlash Flood WarningHFOKalawao6 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.